Alert archive / Alabama / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Jan 2, 2017, 5:05 AM CST for 9 counties in Alabama. It took effect at Jan 2, 2017, 6:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2017, 5:05 AM CST (11:05 UTC)
- In effect from
- Jan 2, 2017, 6:00 AM CST
- Expired
- Jan 2, 2017, 11:36 PM CST
- In force
- 18 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 31 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230 WGUS64 KBMX 021105 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 505 AM CST MON JAN 2 2017 ...FLASH FLOODING POSSIBLE ACROSS THE SOUTHEAST THIRD OF CENTRAL ALABAMA THROUGH TONIGHT... .MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY OCCURRED WITH MORE CONVECTION EXPECTED TODAY AND TONIGHT. ALZ038-042-044>050-022300- /O.NEW.KBMX.FF.A.0001.170102T1200Z-170103T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAMBERS-LOWNDES-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- INCLUDING THE CITIES OF...VALLEY...LANETT...LAFAYETTE... FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TUSKEGEE... UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA 505 AM CST MON JAN 2 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL ALABAMA AND SOUTHEAST ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...LOWNDES AND MONTGOMERY. IN EAST CENTRAL ALABAMA...CHAMBERS...LEE...MACON AND RUSSELL. IN SOUTHEAST ALABAMA...BARBOUR...BULLOCK AND PIKE. * THROUGH 6 AM TUESDAY. * IN AN AREA WHERE 2 TO 5 INCHES HAVE ALREADY OCCURRED OVER THE PAST COUPLE OF DAYS, AN ADDITIONAL 2 PLUS INCHES OF RAIN ARE POSSIBLE TODAY INTO TONIGHT DUE TO MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 08
2 follow-up statements
233 WGUS64 KBMX 030045 FFABMX FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CST MON JAN 2 2017 ...FLASH FLOODING REMAINS POSSIBLE ACROSS THE SOUTHEAST THROUGH TONIGHT... ALZ038-042-044>050-031200- /O.CON.KBMX.FF.A.0001.000000T0000Z-170103T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAMBERS-LOWNDES-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- INCLUDING THE CITIES OF...VALLEY...LANETT...LAFAYETTE... FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TUSKEGEE... UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA 645 PM CST MON JAN 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL ALABAMA AND SOUTHEAST ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...LOWNDES AND MONTGOMERY. IN EAST CENTRAL ALABAMA... CHAMBERS...LEE...MACON AND RUSSELL. IN SOUTHEAST ALABAMA... BARBOUR...BULLOCK AND PIKE. * UNTIL 6 AM CST TUESDAY * IN AN AREA WHERE 3 TO 7 INCHES HAVE ALREADY OCCURRED OVER THE PAST COUPLE OF DAYS... AN ADDITIONAL 1 INCH OF RAIN IS POSSIBLE THROUGH TONIGHT. FLOODING IS ONGOING IN MANY LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
324 WGUS64 KBMX 030536 FFABMX FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 1136 PM CST MON JAN 2 2017 ...FLASH FLOOD WATCH CANCELLED... ALZ038-042-044>050-030645- /O.CAN.KBMX.FF.A.0001.000000T0000Z-170103T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAMBERS-LOWNDES-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- INCLUDING THE CITIES OF...VALLEY...LANETT...LAFAYETTE... FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TUSKEGEE... UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA 1136 PM CST MON JAN 2 2017 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL ALABAMA AND SOUTHEAST ALABAMA HAS BEEN CANCELLED. THE HEAVY RAINFALL HAS ENDED AND MOST FLOODING CONCERNS HAVE DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jan 2, 4:40 AM CST, 25 minutes earlier.
Area forecast discussion, Jan 2, 4:40 AM CST, 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 440 AM CST Mon Jan 2 2017 .DISCUSSION... An active severe weather day is shaping up across the Gulf States, and confidence in the local severe weather threat has increased somewhat this morning. However, the threat across our forecast area remains very conditional on mesoscale features and quite complicated. Overnight convection extending from the southeast tip of Louisiana into Southeast AL and southern Georgia has created an effective cold front which is now beginning to stall. This boundary should begin to return northward later this morning and become the effective warm front. To the north of this boundary, the airmass is rather stable and characterized by temperatures and dewpoints in the lower 60s. Some modification of the airmass is possible north of the effective warm front as SSW 850 mb flow continues to feed moisture into the region, but the strongest CAPE should remain south of the boundary. For this reason and in the scenarios discussed below, we will continue to show the northern one-third of the forecast area as having no discernible severe weather risk. Part 1 (Noon to 8 PM): Elevated thunderstorm activity has formed this morning in Southwest Mississippi and may reach our southwest counties late this morning into the early afternoon. At the same time, airmass modification may lead to surface-based instability as these storms arrive into the CWA. There is some suggestion by recent model information that another effective warm front will develop in the vicinity of the Highway 80 corridor, enhancing the threat for tornadoes and damaging winds. To account for this, our severe weather timeframe will be shown starting at noon with an elevated risk area extending from Demopolis to Phenix City southward and a lower threat to the north. Part 2 (8 PM to 3 AM): We are now also concerned about the potential for a more substantial nocturnal severe weather episode mainly along and south of the Interstate 85 corridor. Short range ensemble guidance and other individual models are coming to a consensus regarding the development of a 45-55 kt LLJ tonight across southern Alabama along with large clockwise-curved hodographs. This LLJ could promote the advancement of much stronger CAPE into our S/SE counties after 8 PM. Mid-level lapse rates have also been trending stronger with time, and forecast soundings show an increasingly dangerous environment. What initially may form into a QLCS could break up into supercells as the 500 mb trough deamplifies and and 0-6 km shear vectors become westerly or even west-northwesterly. The threat appears to continue much longer than previously thought, and an elevated risk for tornadoes and damaging winds will be maintained through 3 AM. A strong tornado or two may also be possible, and that possibility will need to be evaluated in later updates. There is still not a good model consensus beyond Wednesday, leading to continued low forecast confidence. Ensemble members continue to show a wide range of possibilities from wintry precipitation to all rain to totally dry conditions for Thursday through Saturday. A slight chance for a wintry mix was kept in for Friday into Friday for consistency. 87/Grantham && .AVIATION... 06Z TAF Discussion. A messy picture for flying for the next 24 to 36 hours as we deal with a multi-faceted storm system. The main rain shield is now just south of the I-20 corridor, or south of the TCL to EET to ANB line. Here light rain/drizzle/low clouds and fog will all be possible through the night. CIGS will drop to IFR/LIFR conditions through 15Z. Conditions will like be variable at each site so one hour may be fine and the next back down. So will stick with a pessimistic forecast and go low. Some clearing for the northern sites after 17Z before showers and storms develop after 20 to 21Z and slide through between 00Z and 03Z. For MGM and TOI, low clouds and rain will persists for the overnight period with IFR/LIFR likely all night through 15Z if not longer. Thunderstorms may develop here a little quicker as a second warm front will try to push northward during the afternoon. A reminder that amendments are not scheduled for KASN due to continued missing surface observations through this cycle. 16 && .FIRE WEATHER... Wet conditions will continue through tonight with drier conditions to follow. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 58 65 47 51 / 90 100 20 10 10 Anniston 68 59 66 48 54 / 90 100 20 10 10 Birmingham 70 59 66 49 53 / 90 90 20 10 10 Tuscaloosa 71 58 68 49 54 / 100 80 10 10 10 Calera 70 59 67 49 54 / 90 90 20 10 10 Auburn 69 60 68 50 58 / 90 100 20 10 10 Montgomery 73 60 72 52 61 / 100 90 10 10 10 Troy 72 59 72 51 63 / 90 90 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 9 AM CST this morning for the following counties: Bibb...Blount...Calhoun...Cherokee...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa... Walker...Winston. Flash Flood Watch through late tonight for the following counties: Barbour...Bullock...Chambers...Lee...Lowndes...Macon... Montgomery...Pike...Russell. &&
Hazardous weather outlook, Jan 1, 6:07 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 PM CST SUN JAN 1 2017 ALZ011>015-017>050-030315- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 607 PM CST SUN JAN 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. CLOUDS WILL CONTINUE TO LOWER THROUGH THE NIGHT ACROSS CENTRAL ALABAMA. THE LOW CLOUDS OR FOG WILL LIMIT VISIBILITIES TO ONE MILE OR LESS, ESPECIALLY IN THE HIGHER ELEVATIONS. AS THE CLOUDS DROP TO BELOW 300 FEET BY SUNRISE, NUMEROUS LOCATIONS WILL LIKELY BE BELOW ONE MILE. USE CAUTION WHILE DRIVING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A LIMITED RISK FOR SEVERE STORMS MONDAY FROM AROUND 2 PM TO 9 PM ACROSS THE SOUTHERN HALF OF CENTRAL ALABAMA, GENERALLY ALONG AND SOUTH OF A GEIGER TO CLANTON TO LAFAYETTE LINE. FORECAST CONFIDENCE IS LOW, BUT STORMS MAY BE CAPABLE OF PRODUCING BRIEF TORNADOES AND DAMAGING WINDS UP TO 60 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED BY LATE MONDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 7:11 PM CST | Dense Fog Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more | 14 hr |
| Jan 2, 7:00 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 21 min |
| Jan 2, 7:22 AM CST | Special Weather Statement | BMX | Greene | 53 min |
| Jan 2, 8:04 AM CST | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jan 2, 8:48 AM CST | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| Jan 2, 9:04 AM CST | Special Weather Statement | BMX | Jefferson | 41 min |
| Jan 2, 9:13 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| Jan 2, 9:48 AM CST | Areal Flood Warning | BMX | Bibb, Blount, Chilton, Greene, Hale, Jefferson and 3 more | 117 min |
| Jan 2, 9:48 AM CST | Special Weather Statement | BMX | Bibb | 42 min |
| Jan 2, 10:02 AM CST | Special Weather Statement | BMX | Jefferson | 43 min |
| Jan 2, 10:35 AM CST | Special Weather Statement | BMX | Chilton, Shelby | 40 min |
| Jan 2, 11:07 AM CST | Special Weather Statement | BMX | Coosa, St. Clair, Talladega | 38 min |
| Jan 2, 11:45 AM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 3 more | 2 hr |
| Jan 2, 11:48 AM CST | Special Weather Statement | BMX | Calhoun, Clay, Talladega | 42 min |
| Jan 2, 12:11 PM CST | Special Weather Statement | BMX | Marengo | 49 min |
| Jan 2, 12:36 PM CST | Areal Flood Advisory | BMX | Calhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more | 114 min |
| Jan 2, 1:09 PM CST | Areal Flood Advisory | BMX | Autauga, Bibb, Chilton, Coosa, Dallas, Elmore and 3 more | 2 hr |
| Jan 2, 3:51 PM CST | Tornado Warning | BMX | Pike | 34 min |
| Jan 2, 4:11 PM CST | Tornado Warning | BMX | Bullock | 48 min |
| Jan 2, 5:24 PM CST | Flash Flood Warning | BMX | Autauga, Lowndes, Montgomery | 6 hr |
| Jan 2, 5:27 PM CST | Flash Flood Warning | BMX | Bullock, Pike | 6 hr |
| Jan 2, 5:56 PM CST | Flash Flood Warning | BMX | Barbour, Russell | 5 hr |
| Jan 2, 5:59 PM CST | Flash Flood Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 5 hr |
Nearby
Flash Flood Watches in Alabama, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.